Tornadoes · United States · Texas · 2007

EF3 tornado, Eagle Pass, Texas, April 24, 2007

This EF3 tornado ran 4.0 miles across Maverick County on April 24, 2007, touching down at 7:01 PM CDT and reaching 400 yards wide. It killed 7 people, and did $80 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
April 24, 2007
Touchdown
7:01 PM CDT (00:01 UTC)
Lifted
7:13 PM CDT (00:13 UTC)
On the ground
12 minutes
Path length
4.0 miles (6.4 km)
Path width
400 yards (366 m)
Deaths
7
Injuries
0
Property damage
$80 million
County
Maverick County
Touchdown point
28.638, -100.407
Lift-off point
28.597, -100.360
Record number
0704241801-02

What the Weather Service recorded

A supercell thunderstorm produced one of the strongest and deadliest tornadoes to strike near the Rio Grande in many decades.

A supercell thunderstorm formed in the Mexican mountains west of Piedras Negras, across the Rio Grande from Eagle Pass. Reports from west of the Rio Grande indicate that a large and devastating tornado stuck Piedras Negras from the west, then dissipated on the west side of the Rio Grande. The supercell crossed the Rio Grande near 6:00 pm CST and struck the community of Rosita Valley near 6:01pm CST. Severe outflow winds from the storm estimated at between 80 mph and 100 mph struck the community first, causing minor damage to houses and mobile homes. Roofs were partially lifted, exteriors of homes were damaged, and trees were knocked over. Following the wind damage, hail to the size of golfballs struck the area, along with very heavy rain.|Following the winds and hail, the tornado struck next. The team found the tornado touchdown point approximately one-quarter mile to the southwest of the Rosita Valley Elementary School. It struck a four room home��� destroying the outer walls and leaving only the interior walls standing. This damage was rated as EF-2 damage. The tornado then moved toward the east-northeast, directly toward the school. Along its path it damaged three more homes and destroyed a fourth. Damage to the three homes was rated EF-1 with the destroyed home rated EF-2. The tornado next struck a mobile home, tearing off its frame and tossing the debris into the school building. This also indicated EF-2 damage. Then the tornado crossed Rosita Valley Road, destroying mobile homes and damaging homes and tossing the debris into the south and west sides of the Rosita Valley Elementary School building. The initial strike points at the school showed only minor EF-0 damage. However damage was severe from the center of the school northeastward. It appeared that the tornadic winds were able to open enough of the center part of the roof to enter the interior of the school. These winds as well as winds that entered through wall openings caused severe damage to the north and south wings of the building. This damage indicated wind speeds approaching 140 mph and damage at EF-3 level. To the northwest of the school were two brick retail buildings; both were well-constructed. Outer walls were destroyed in each with damage to interior walls in one of the structures. This also suggested wind speeds near 140 mph and EF-3 level damage.|Finally as the tornado exited the school area it struck an area of single family houses some 200 yards to the northeast. Most of the houses were swept off their foundations and many of them were completely flattened. This damage suggested wind speeds approaching 150 mph, the highest speeds found at Rosita Valley. This was mid-range EF-3 damage. In conclusion���the tornado was rated EF-3 on the Enhanced Fujita Scale with a path width near one-quarter mile and a path length near four miles. |In all the tornado destroyed one elementary school, along with 59 manufactured homes and 57 houses. Major damage was reported to 21 manufactured homes and 19 houses with minor damage to10 manufactured homes, 22 houses, and 9 apartments. There were seven deaths in Rosita Valley as a result of the tornado. A family of five in one mobile home were killed as it was destroyed and rolled into the Rosita Valley Elementary School. Two other victims were found, one in a permanent home that had collapsed and one in another mobile home.

The deaths

7 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
4FMobile/Trailer HomeDirect
44FMobile/Trailer HomeDirect
71FMobile/Trailer HomeDirect
74FMobile/Trailer HomeDirect
83FMobile/Trailer HomeDirect
19MMobile/Trailer HomeDirect
47MPermanent HomeDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS EWX issued a tornado warning for this county at 23:51 UTC, 10 minutes before the tornado touched down, in force until 00:45 UTC.

The county was under a tornado watch, issued at 21:00 UTC and running to 03:53 UTC.

Issued (UTC)ExpiredProductOffice
21:00 UTC03:53 UTCTornado WatchEWX
23:18 UTC00:15 UTCSevere Thunderstorm WarningEWX
23:51 UTC00:45 UTCTornado WarningEWX
02:29 UTC03:00 UTCSevere Thunderstorm WarningEWX
03:07 UTC04:00 UTCSevere Thunderstorm WarningEWX
03:22 UTC07:15 UTCFlash Flood WarningEWX
03:53 UTC07:05 UTCTornado WatchEWX
04:00 UTC04:46 UTCSevere Thunderstorm WarningEWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at Apr 24, 6:43 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 24, 6:43 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
643 PM CDT TUE APR 24 2007

.AVIATION...
A LINE OF THUNDERSTORMS WILL TRACK SLOWLY EAST ACROSS THE AREA.
THUNDERSTORMS WILL IMPACT KDRT AROUND 03Z AND KSAT-KAUS ARND 06Z.
WIND GUSTS TO 45KTS AND HAIL WILL ACCOMPANY THE STORMS. OTHERWISE,
MVFR CIGS WILL LOWER TO IFR BY 06Z. ONCE THE THUNDERSTORMS PASS
OVER THE TERMINALS CIGS WILL LIFT TO VFR AND CLEAR OUT BY 16Z. NW
WINDS OF 10 TO 15 KTS WILL PREVAIL AFTER 16Z.

&&

.PREV DISCUSSION... /ISSUED 545 PM CDT TUE APR 24 2007/

UPDATE...
UPDATED FORECAST TO INCREASE 1ST PERIOD POPS A TAD...MAINLY ACROSS
THE NORTHERN HILL COUNTRY AND EDWARDS PLATEAU BASED ON 18Z NAM
DATA AND THE LATEST RADAR IMAGES SHOWING A LINE OF TSTMS DEVELOPING
ACROSS SOUTHERN PORTIONS OF WFO SJT.

NEW SUITE OF PRODUCTS OUT SHORTLY.

PREV DISCUSSION... /ISSUED 325 PM CDT TUE APR 24 2007/

DISCUSSION...BUSY NIGHT AHEAD UPPER SYSTEM ACROSS INTERMOUNTAIN
REGION APPEARS TO BE SLOWING AS DRY LINE HAS COME TO A CRAWL
ACROSS THE CONCHO VALLEY EDWARDS..PLATEAU REGIONS. AS UPPER JET
STREAKS MOVE OVER AREA IN BASE OF UPPER LOW TONIGHT IT WILL
ENCOUNTER THE LOW LEVEL JET FEEDING RICH GULF MOISTURE NORTH. THIS
INTERSECTION WITH ITS ASSOCIATED UPPER LEVEL INSTABILITY AND
FAVORABLE WIND SHEARS WILL LEAD US TO PREDICT A SIGNIFICANT SEVERE
WEATHER AND EVENTUAL FLASH FLOOD EVENT TONIGHT. A FLASH FLOOD
WATCH IS IN EFFECT TONIGHT FOR MUCH OF THE EASTERN TWO THIRDS OF
THE REGION. THE TROUGH WILL PUSH ACROSS TOMORROW WITH A DRYING
WEST TO NORTHWEST FLOW. SUBTROPICAL WESTERLIES TAKE OVER THURSDAY
WITH DRY COOL NIGHTS AND WARM AFTERNOONS THROUGH FRIDAY. SOME LATE
NIGHT AND MORNING RADIATION FOG MAY OCCUR FRIDAY MORNING. UPPER
RIDGING WILL FOLLOW OVER THE WEEKEND BUT ANOTHER UPPER LOW WILL
DEVELOP OVER SOUTHERN CALIFORNIA THURSDAY AND ALLOW WEAK IMPULSES
TO BRING CLOUDINESS INTO THE AREA..DESPITE WEAK RIDGING ALOFT.
WELL LIKELY BE INFLUENCED BY THE SUBTROPICAL JET THROUGH THE
MIDDLE OF NEXT WEEK WITH INCREASING LOW AND MID LEVEL MOISTURE AND
INCREASING CHANCES FOR RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  85  54  83  59 /  90  30  -    0  -
AUSTIN BERGSTROM INTL AIRPORT  64  83  52  81  55 / 100  40  -    0  -
DEL RIO INTL AIRPORT           63  90  58  87  66 /  40  -   -   -   -
SAN ANTONIO INTL AIRPORT       65  83  54  83  61 /  80  20  -    0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
ZONES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON.

&&

11/06
Hazardous weather outlook, Apr 24, 6:10 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
610 PM CDT TUE APR 24 2007

TXZ171>173-183>194-202>209-217>225-228-252245-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
545 PM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
HILL COUNTRY AND ADJACENT AREAS ALONG THE I-35 CORRIDOR. THE
HIGH RISK AREA IS GENERALLY TO THE RIGHT OF A LINE FROM LEXINGTON
TO BOERNE TO MOUNTAIN HOME TO SAN SABA.

OUTSIDE OF THIS LINE...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS THE REMAINDER OF SOUTH CENTRAL TEXAS. A FLASH
FLOOD WATCH IS ALSO IN EFFECT FOR TONIGHT THROUGH EARLY WEDNESDAY
MORNING FOR NEARLY ALL OF SOUTH CENTRAL TEXAS.

A STRONG AND SLOW MOVING SPRING STORM SYSTEM WILL BRING A THREAT
FOR SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING TORNADOES...VERY
HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS. THE TORNADO AND
HEAVY RAIN THREAT WILL BE GREATEST ACROSS AREAS GENERALLY NORTH OF
I-10 AS A SLOW MOVING SQUALL LINE SWEEPS SLOWLY ACROSS THE AREA
LATE THIS EVENING INTO THE EARLY MORNING HOURS. WIDESPREAD RAINS
OF 1 TO 2 INCHES CAN BE EXPECTED OVER THE WATCH AREA...WITH
LOCALIZED HIGHER TOTALS OF 3 TO 5 INCHES POSSIBLE NORTH OF I-10.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED LATER THIS EVENING.

In the hours before

Local storm report, Apr 24, 6:47 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 PM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             EAGLE PASS              28.71N 100.49W
04/24/2007  E1.00 INCH       MAVERICK           TX   TRAINED SPOTTER

&&

BF
Local storm report, Apr 24, 6:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 PM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             EAGLE PASS              28.71N 100.49W
04/24/2007  E1.75 INCH       MAVERICK           TX   LAW ENFORCEMENT

&&

BF

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Del Rio, TX (KDRT), 00:00Z

0.0 hours before the tornado, 95 km from the path. April 25, 2007.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2007-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2857 joules per kilogram, CIN -63, lifted condensation level 861 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Del Rio, TX at 00:00Z on 2007-04-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 109 square meters per square second, 0 to 6 km bulk shear 70 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2857 J/kg
Mixed-layer CIN
-63 J/kg
Surface CAPE
3175 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.8
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

Del Rio, TX (KDRT), 12:00Z

12.0 hours after it, 95 km from the path. April 25, 2007.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2007-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -62053, lifted condensation level 2266 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Del Rio, TX at 12:00Z on 2007-04-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -75 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-62053 J/kg
Surface CAPE
43 J/kg
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.7
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The radar

The Laughlin AFB radar (KDFX), 73 km away, was scanning. The volume nearest the touchdown began at 00:04 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:43 UTCHAIL 1Eagle PassMaverick, TX
23:54 UTCHAIL 1.75Eagle PassMaverick, TX
00:01 UTCTORNADO3 Se Eagle PassMaverick, TXMAVERICK CO DISPATCH REPORTED A TORNADO IN LOMA LINDA. MULTIPLE INJURIES WITH DAMAGE TO HOMES. TIME ESTIMATED FROM RADAR.
01:14 UTCHAIL 1.75Crystal CityZavala, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 24, 2007

22 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 2411:58 AM MDTEF0Cheyenne, CO0.510$25,000
April 2412:15 PM MDTEF0Cheyenne, CO4.025
April 2412:38 PM MDTEF0Lincoln, CO2.050
April 2412:58 PM MDTEF0Lincoln, CO0.150
April 242:00 PM CDTEF1Hood, TX0.550$200,000
April 242:20 PM CDTEF0Denton, TX1.050$40,000
April 241:26 PM MDTEF1Cheyenne, CO4.525$1,000
April 241:37 PM MDTEF0Cheyenne, CO4.025
April 241:48 PM MDTEF0Wallace, KS0.510
April 241:55 PM MDTEF0Cheyenne, CO5.050
April 242:00 PM MDTEF0Cheyenne, CO0.510
April 242:00 PM MDTEF0Cheyenne, CO0.510
April 243:27 PM CDTEF0Osage, OK5.5100
April 246:20 PM CDTEF0Barton, MO2.825$5,000
April 247:01 PM CDTEF0Reno, KS0.025
April 247:09 PM CDTEF0Reno, KS0.025
April 247:12 PM CDTEF0Reno, KS0.025
April 247:14 PM CDTEF0Reno, KS0.025
April 247:16 PM CDTEF0Reno, KS0.025
April 247:19 PM CDTEF1Denton, TX2.550$100,000
April 247:29 PM CDTEF0Reno, KS0.025
April 247:43 PM CDTEF1Franklin, AR1.0100$125,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.